Alert archive / Utah / Flash Flood Warnings in 2005

Flash Flood Warning 38, NWS Salt Lake City, UT

August 14, 2005Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 14, 2005, 2:31 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2005, 2:31 PM MDT (20:31 UTC)
Expired
Aug 14, 2005, 5:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.5 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1728 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 142037
FFWSLC
UTC053-142330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
231 PM MDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 530 PM MDT

* AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAINFALL RATES OVER THE RECENT BURN AREA IN THE PINE    
  VALLEY MOUNTAINS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINE       
  VALLEY.

LOCALLY VERY HEAVY RAINFALL RATES OF 1 TO 2 INCHES PER HOUR HAS 
OCCURRED IN THE PINE VALLEY MOUNTAINS WHERE RECENT FIRES HAVE 
OCCURRED. EXCESSIVE RUNOFF IS EXPECTED THROUGH THESE BURNED AREAS 
POSSIBLY CREATING MUD AND DEBRIS FLOWS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT
LAKE CITY.

LAT...LON 3728 11361 3731 11345 3743 11344 3743 11358

$$

MES
2 follow-up statements
000 
WGUS75 KSLC 142204
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
401 PM MDT SUN AUG 14 2005

UTC053-142330-
WASHINGTON UT-
401 PM MDT SUN AUG 14 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 530 PM MDT FOR CENTRAL
WASHINGTON COUNTY...

AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.

LOCALLY VERY HEAVY RAINFALL RATES OF 1 TO 2 INCHES PER HOUR HAS 
OCCURRED IN THE PINE VALLEY MOUNTAINS WHERE RECENT FIRES HAVE 
OCCURRED. EXCESSIVE RUNOFF IS EXPECTED THROUGH THESE BURNED AREAS 
POSSIBLY CREATING MUD AND DEBRIS FLOWS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT 
LAKE CITY.

LAT...LON 3728 11361 3731 11345 3743 11344 3743 11358

$$

MES
000 
WGUS75 KSLC 142324
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
525 PM MDT SUN AUG 14 2005

UTC053-142330-
WASHINGTON UT-
525 PM MDT SUN AUG 14 2005

...THE FLASH FLOOD WARNING FOR CENTRAL WASHINGTON COUNTY WILL BE 
ALLOWED TO EXPIRE AT 530 PM...

THUNDERSTORMS WHICH PRODUCED TORRENTIAL RAINFALL EARLIER HAVE MOVED 
WEST OF THE WARNED AREA...THUS THE FLASH FLOOD WARNING WHICH WAS IN 
EFFECT FOR CENTRAL WASHINGTON COUNTY HAS BEEN ALLOWED TO EXPIRE. 
RADAR ESTIMATED RAINFALL IN EXCESS OF 3 INCHES FELL OVER THE PINE 
VALLEY MOUNTAINS WHERE RECENT WILDFIRES OCCURRED. 

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN WASHINGTON 
COUNTY UNTIL 730 PM. 

LAT...LON 3728 11361 3731 11345 3743 11344 3743 11358

$$

SEAMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:30 PM MDT, 1 minute earlier.

Area forecast discussion, Aug 14, 2:30 PM MDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MDT SUN AUG 14 2005

.SYNOPSIS...A DRY AIRMASS WILL BE IN PLACE OVER NORTHERN UTAH
THROUGH TONIGHT WHILE MOIST AND UNSTABLE CONDITIONS CONTINUE OVER
THE SOUTH. AN UPPER LEVEL TROUGH WILL LIFT INTO UTAH MONDAY AND THEN
CONTINUE TO AFFECT THE REGION TUESDAY THROUGH WEDNESDAY BRINGING
UNSETTLED WEATHER.

&&

.DISCUSSION...DEFORMATION ZONE RIGHT OVER SOUTHWEST UTAH THIS
AFTERNOON AS STORMS NEAR THE NEVADA BORDER ARE TRACKING NORTHWARD
AND THE STORMS IN KANE AND GARFIELD COUNTRIES ARE DRIFTING
SOUTHWARD. LOOK FOR STRONG THUNDERSTORMS TO CONTINUE THROUGH THIS
EVENING. HAVE RECEIVED NICKEL SIZE HAIL REPORT WESTERN IRON COUNTY
SO THERE IS LIKELY HAIL CONTAMINATION AFFECTING SOME OF THE RAINFALL
RATES ACROSS THIS REGION. SO WILL TAKE THAT INTO ACCOUNT WHEN
CONSIDERING ISSUING FLASH FLOOD WARNINGS.

THE MAIN AREA OF CONCERN FOR FLASH FLOODING THIS EVENING WILL BE IN
EASTERN KANE COUNTY AS FLOW ALOFT IS VERY WEAK AND THUNDERSTORMS
THAT BUILD UP ON THE MOUNTAINS NEAR BRYCE WILL LIKELY TRACK SLOWLY
SOUTHEAST DOWN THE DRAINAGES EXACERBATING RUNOFF.

THE 18Z RUN OF THE NAM NOW MORE IN LINE WITH THE GFS IN BRINGING
INSTABILITY AND MOISTURE UP TO ABOUT I-80 BY 00Z TUESDAY. LIKE THIS
IDEA AND HAVE INCREASED POPS IN SOME AREAS TO LIKELY FOR MONDAY AND
MONDAY EVENING AS GOOD UPPER LEVEL DIVERGENCE SUPPORTED BY BOTH GFS
AND NAM. THE JET ROUNDING THE BOTTOM OF THE LOW OFF CALIFORNIA COMES
ACROSS THE REGION TUESDAY FOR WIDESPREAD LIFT. THE CONCERN HERE IS
THAT EXTENSIVE CLOUD COVER COULD PUT A CAP ON CONVECTION SO ALTHOUGH
LIKELY POPS ARE SUPPORTED BY UPPER LEVEL DYNAMICS HAVE KEPT VALLEY
POPS IN THE CHANCE RANGE.

THE OPENED TROUGH MOVES THROUGH ON WEDNESDAY CREATING MORE
INSTABILITY FOR CONVECTION ALTHOUGH PERHAPS NOT AS WIDESPREAD AS
TUESDAY. THE TROUGH OVER THE NORTHERN TIER STATES THAT HELPS EJECT
OUT THIS OPEN TROUGH WILL BRING A DRIER WEST TO NORTHWEST FLOW IN
ACROSS THE REGION THURSDAY ACCORDING TO THE NEW 12Z GFS. MOISTURE IS
EXPECTED TO DECREASE BUT ENOUGH WILL REMAIN INTO FRIDAY FOR AT LEAST
MOUNTAIN CONVECTION. THE EC AND UK ARE SLOWER WITH THE TROUGH WHICH
WOULD KEEP A MORE MOIST SOUTHWEST FLOW OVER REGION. LIKE GFS IDEA AS
IT HANDLED LAST TROUGH THAT MOVED THROUGH PAC NW BETTER.

&&

.HYDRO...RADAR ESTIMATES OF 2-3 INCHES HAVE OCCURRED IN SOME
DRAINAGE BASINS THIS AFTERNOON AND EXPECTED LOCAL HEAVY RAINFALL
RATES TO CONTINUE THROUGH THIS EVENING IN SOUTH CENTRAL AND
SOUTHWEST UTAH. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THROUGH
THIS EVENING OVER SOUTHERN UTAH. EVEN DEEPER MOISTURE MOVES IN FOR
MONDAY AND TUESDAY WITH ACTIVITY SPREADING NORTHWARD INTO NORTHERN
UTAH BY MONDAY EVENING.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FFA SOUTHERN UTAH THIS EVENING.
WY...NONE.

&&

STRUTHWOLF
Hazardous weather outlook, Aug 14, 5:00 AM MDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MDT SUN AUG 14 2005

UTZ012>021-151300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
500 AM MDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN UTAH.

.DAY ONE... TODAY

SCATTERED THUNDERSTORMS WILL AFFECT THE REGION TODAY. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND FREQUENT
CLOUD TO GROUND LIGHTNING. THE STRONGEST STORMS WILL BE IN FAR
SOUTHERN UTAH INTO THE EVENING HOURS. THE FLASH FLOOD POTENTIAL
REMAINS HIGH OVER PARTS OF SOUTHERN UTAH.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY AND
TUESDAY ACROSS SOUTHERN UTAH. SOME OF THESE STORMS WILL BE STRONG
AND CONTAIN VERY HEAVY RAIN...HAIL AND GUSTY WIND. SCATTERED
THUNDERSTORMS ARE FORECAST WEDNESDAY THROUGH FRIDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

UTZ001>011-WYZ021-151300-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
500 AM MDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND SOUTHWEST
WYOMING.

.DAY ONE... TODAY

ISOLATED THUNDERSTORMS WILL OCCUR OVER THE UINTA MOUNTAINS AND
WASATCH PLATEAU.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

INCREASING THUNDERSTORMS ARE FORECAST FOR MONDAY AFTERNOON INTO
TUESDAY. SOME OF THESE STORMS WILL CONTAIN VERY HEAVY RAIN...HAIL AND
STRONG GUSTY WIND. SCATTERED THUNDERSTORMS WILL CONTINUE WEDNESDAY
THROUGH FRIDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AOT

In the hours before

Local storm report, Aug 14, 2:13 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
213 PM MDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             MODENA                  37.80N 113.92W
08/14/2005  0.88 INCH        IRON               UT   TRAINED SPOTTER

&&

BROWN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:30 PM MDTSevere Thunderstorm WarningSLCBeaver45 min
Aug 14, 4:10 PM MDTSevere Thunderstorm WarningSLCWashington35 min
Aug 14, 4:24 PM MDTFlash Flood WarningSLCWashington3 hr

Nearby

Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.